Isotretinoin, the 13-cis isomer of all-trans-retinoic acid, is a retinoid and thus a derivative of vitamin A. It has been used successfully since the 1980s to treat severe recalcitrant nodular acne [Sundstrom et al. 2010], but various case reports have suggested that isotretinoin is associated with depression and suicidal behaviour [Citrome, 1998; Hazen et al. 1983; Wysowski and Swartz, 2005] and manic psychosis [Barak et al. 2005]. To the best of the authors’ knowledge, there have been hardly any reports of psychosis during treatment with isotretinoin.
We report the case of Ms S, a 25-year-old law student who was admitted to our hospital in January 2011 for emergency treatment for psychotic symptoms. The main symptoms were disorders of thought content, i.e. a marked systematized delusion, with persecutory delusions and delusions of reference, and hallucinations: her flat was bugged, the tap water was poisoned, animals were telling her where to go and she incessantly heard birds chirping. No other psychopathological abnormalities were present and, in particular, cognition and consciousness were not impaired, so that there was reasonable support for a psychotic disorder.
At the time of admission, Ms S had no known history of mental illness. There was no relevant family history, apart from a diagnosis of bipolar disorder of her 2-year-older brother. Ms S reported a history of occasional alcohol consumption but denied consuming drugs or smoking.
The physical examination at admission found moderately severe acne on the back and face, preferentially localized on the forehead. The physical examination was otherwise normal, as were vital signs, laboratory diagnostics, toxicological screening, EEG, ECG and cranial MRT.
read more here